Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 20, 2019, 6:18 PM CDT for Glasscock County, Midland County, Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2019, 6:18 PM CDT (23:18 UTC)
- Expired
- May 20, 2019, 6:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Glasscock County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:22 PM CDT | TSTM WND DMG | 13 W Garden City, TX | SEVERAL POWER POLES DOWN ALONG STATE HIGHWAY 158 AT STATE HIGHWAY 137. |
| May 20, 6:50 PM CDT | HAIL 1 | 18 Se Midland, TX | FM 1787 AND SH 349 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:36 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2582 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 24.7
The text
As transmitted.
986
WFUS54 KMAF 202318
TORMAF
TXC173-329-202345-
/O.NEW.KMAF.TO.W.0032.190520T2318Z-190520T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
618 PM CDT Mon May 20 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
West central Glasscock County in western Texas...
East central Midland County in western Texas...
* Until 645 PM CDT.
* At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Greenwood, moving northeast at 35
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Glasscock and east central Midland Counties, including
the following locations... Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3181 10197 3189 10197 3201 10169 3181 10169
TIME...MOT...LOC 2318Z 244DEG 29KT 3186 10194
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
102 follow-up statements
624
WWUS54 KMAF 202330
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Mon May 20 2019
TXC173-329-202345-
/O.CON.KMAF.TO.W.0032.000000T0000Z-190520T2345Z/
Glasscock TX-Midland TX-
630 PM CDT Mon May 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST
CENTRAL GLASSCOCK AND EAST CENTRAL MIDLAND COUNTIES...
At 630 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Greenwood, moving northeast at 35
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3181 10197 3189 10197 3201 10169 3181 10169
TIME...MOT...LOC 2330Z 247DEG 33KT 3191 10181
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
10311
WWUS54 KMAF 202337
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT Mon May 20 2019
TXC173-329-202345-
/O.CON.KMAF.TO.W.0032.000000T0000Z-190520T2345Z/
Glasscock TX-Midland TX-
637 PM CDT Mon May 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST
CENTRAL GLASSCOCK AND EAST CENTRAL MIDLAND COUNTIES...
At 637 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southeast of Greenwood, moving northeast at 40
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Spraberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3181 10197 3189 10197 3201 10169 3181 10169
TIME...MOT...LOC 2337Z 237DEG 35KT 3195 10173
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
10What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 5:54 PM CDT, 24 minutes earlier.
Area forecast discussion, May 20, 5:54 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 PM CDT Mon May 20 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A dryline stalled just west of Midland, Odessa, Fort Stockton
line has recently produced large hail at KMAF. Expect another
round of tempo MVFR storms at KMAF through 21/06z as the cold
front collides with the dryline and moves east of KMAF around or
just after 21/06z. Winds will turn westerly at all terminals
with VFR conditions expected through Tuesday afternoon. Winds
will be westerly at 20 to 35 mph and gusty.
12
&&
.PREV DISCUSSION... /issued 245 PM CDT Mon May 20 2019/
DISCUSSION...
WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft. At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain. The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive. KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.
Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu. Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's. This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area. Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS. Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains. Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS. This will result in temps climbing to above-normal by
Memorial Day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 80 57 91 / 80 0 0 10
Carlsbad 52 80 54 92 / 0 0 0 0
Dryden 63 90 63 94 / 20 0 0 10
Fort Stockton 56 84 58 94 / 10 0 0 0
Guadalupe Pass 47 74 55 87 / 0 0 0 0
Hobbs 49 78 52 89 / 10 0 0 0
Marfa 48 81 48 92 / 0 0 0 0
Midland Intl Airport 56 81 57 92 / 50 0 0 10
Odessa 56 81 57 92 / 50 0 0 10
Wink 55 84 54 95 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.
TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
&&
99/99/12Hazardous weather outlook, May 20, 1:04 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 104 PM CDT Mon May 20 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A significant severe weather event is likely through tonight, especially across the Permian Basin and Lower Trans Pecos. Very large to giant hail will be possible, along with tornadoes, some of which could be significant, and damaging winds. The greatest risk for significant severe weather through tonight will be across the eastern Permian Basin and the western Low Rolling Plains. Flash flooding will also be possible especially across the eastern Permian Basin. High winds are expected through tonight in the Guadalupe Mountains and the Eddy County New Mexico Plains extending south into the Davis Mountains. Winds will also increase across the Permian Basin, Lea county New Mexico, Marfa Plateau and the Lower Trans Pecos and a wind advisory is in effect through tonight. Fire weather concerns are elevated across southeast New Mexico and the Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms, some severe, will be possible across much of the area, except the mountains, during the afternoon and evening hours Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is recommended. City, county and state resources may be in high demand. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 20, 5:06 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
506 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL ODESSA 31.85N 102.37W
05/20/2019 E1.00 INCH ECTOR TX PUBLIC
ON UTPB CAMPUS
&&
CMRLocal storm report, May 20, 5:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
522 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 5 NE ODESSA 31.91N 102.31W
05/20/2019 E1.00 INCH Ector TX PUBLIC
HAIL WAS REPORTED AT THE INTERSECTION OF FARM TO MARKET
ROAD 1788 AND STATE HWY 191.
&&
AGARCIALocal storm report, May 20, 5:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
534 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 N LAMESA 32.81N 101.96W
05/20/2019 E1.00 INCH Dawson TX EMERGENCY MNGR
&&
CMRLocal storm report, May 20, 5:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
541 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 7 NE PLEASANT FARMS 31.75N 102.26W
05/20/2019 Midland TX PUBLIC
&&
CMRLocal storm report, May 20, 5:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
547 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 10 S MIDLAND IN`TERNATI 31.80N 102.19W
05/20/2019 Midland TX PUBLIC
&&
CMRSpecial weather statement, May 20, 6:16 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Mon May 20 2019
TXZ062-068-069-202345-
Midland TX-Crane TX-Upton TX-
616 PM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...
NORTHEASTERN CRANE AND NORTHERN UPTON COUNTIES UNTIL 645 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Crane, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Midkiff.
A Tornado Watch remains in effect until 800 PM CDT for West Texas.
LAT...LON 3156 10185 3142 10244 3163 10234 3170 10178
3167 10178
TIME...MOT...LOC 2315Z 233DEG 56KT 3156 10221The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:31 AM CDT | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 43 hr |
| May 20, 3:31 AM CDT | Wind Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 16 more | 24 hr |
| May 20, 2:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines | 79 min |
| May 20, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 25 min |
| May 20, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 50 min |
| May 20, 4:52 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 20, 5:05 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| May 20, 5:08 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 67 min |
| May 20, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 20 min |
| May 20, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 40 min |
| May 20, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 1 more | 52 min |
| May 20, 5:30 PM CDT | Tornado Warning | MAF | Ector, Midland | 30 min |
| May 20, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| May 20, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 60 min |
| May 20, 6:16 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| May 20, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Midland, Reagan, Upton | 37 min |
| May 20, 6:44 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
| May 20, 6:50 PM CDT | Tornado Warning | MAF | Glasscock, Midland | 25 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.